Winter Weather, Inland Sussex
- When
- January 18, 5:15 PM EST to 8:15 PM EST
- Where
- Inland Sussex forecast zone
- Reported by
- ASOS
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
An area of low pressure moved through the Great Lakes region during the 18th. As this system neared the eastern Great Lakes, another storm system developed near the coast of the Mid Altantic during the early evening hours of the 18th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An area of low pressure moved through the Great Lakes region during the 18th. As this system neared the eastern Great Lakes, another storm system developed near the coast of the Mid Altantic during the early evening hours of the 18th. This produced an area of light snow across most of Delaware. The storm system then moved away during the overnight hours of the 18th.
Snow and ice during the evening of the 18th caused almost a dozen accidents in both directions along Interstate 495 between 7:00 PM EST and 9:30 PM EST in New Castle County. The majority of the accidents were a result of cars losing control and sliding off the roadway. Also, Interstate 95 in both directions experienced several crashes. Some injuries were reported but most were not serious.
Some snowfall totals included; 0.8 of an inch in Frankford (Sussex County), 0.5 of an inch in Dagsboro (Sussex County), 0.1 of an inch at the New Castle County Airport in Wilmington (New Castle County) and 0.1 of an inch in Bear (New Castle County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 18, 3:01 PM EST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 301 PM EST SUN JAN 18 2009 .SYNOPSIS... LOW PRESSURE WILL FORM ON AN EASTWARD MOVING COLD FRONT THIS EVENING WITH A SECOND LOW FORMING ALONG THE DELMARVA MONDAY AFTERNOON. THE COASTAL LOW WILL MOVE OFFSHORE MONDAY EVENING PULLING DOWN ANOTHER SURGE OF COLD AIR. HIGH PRESSURE OVER THE MID WEST, AND THE OFFSHORE SYSTEMS WILL MAINTAIN A COLD NORTH TO NORTHWEST FLOW WITH SNOW OR FLURRIES AT TIMES INTO MID WEEK. && .NEAR TERM /THROUGH MONDAY/... WELCOME TO THE JANUARY THAWING OUT. WITHOUT THE WIND AND VERY COLD TEMPERATURES IT ACTUALLY FEELS PRETTY GOOD OUT THERE. AND, WE DONT SEE THE EXTREME COLD RETURNING THIS WEEK. I SAY EXTREME, BUT NONE OF OUR CLIMATE STATIONS SET ANY RECORD LOW TEMPERATURES. OUR LATEST PNS HAS THE SNOW WRAP-UP SINCE LAST EVENING. THE 80H JET CONTRIBUTED TO THE SNOW OVER OUR REGION THIS MORNING AND HAS NOW SHIFTED INTO SOUTHERN NEW ENGLAND. WINDS HAVE BECOME WSW BUT WILL BACK AROUND TO THE SOUTHWEST AGAIN THIS AFTERNOON. SECOND AREA OF SNOW OVER CENTRAL AND WESTERN PENNSYLVANIA AHEAD OF THE GREAT LAKES LOW, BUT A SECOND WEAKER LOW TO FORM OVER WEST VIRGINIA. THE LOW WILL MOVE QUICKLY OFFSHORE WITH ANOTHER SHOT OF COLD AIR MOVING IN BEHIND IT. THERE IS AN AREA OF WEAK TO MODERATE QG FORCING MOVING WITH THE FRONT THAT DOES WEAKEN AS IT MOVES ACROSS NORTHERN MD TO THE SHORE. PERHAPS ANOTHER LIGHT COATING IN THE SOUTHERN AREAS AND LIGHT ADDITIONAL ACCUMULATION NORTH. UNDER THE CLOUD COVER TONIGHT TONIGHT, TEMPERATURES WILL STILL BE BELOW NORMAL BUT NOT BAD RANGING FROM THE UPPER TEENS FAR NORTH TO THE MID 20S CENTRAL AREAS AND UPPER 20S TOWARD THE COAST. ANOTHER LOW WILL FORM MID WAY DOWN THE APPALACHIANS AND DELAWARE THE SURGE OF COLD AIR MOVING INTO ALL AREAS. THE NORTHERN HALF WILL SEE THE 80H TEMPERATURES DROPPING TO THE NEGATIVE LOW TEENS WHILE SOUTHERN AREAS WILL BE AROUND -6C. AREA OF SURFACE CONVERGENCE WILL CONTRIBUTE TO LOW LEVEL UVV AND WEAK FORCING NORTHWEST OF THE SURFACE LOW OVER WESTERN VIRGINIA. SLIGHT DIFFERENCE IN THE HANDLING OF THE SURFACE LOW WITH THE NAM MORE AGGRESSIVE IN CLOSING IT OFF MONDAY AFTERNOON AND MOVING IT OFF THE DELMARVA WITH THE QPF AMOUNTS OF ONE QUARTER INCH JUST OFF THE DE/NJ COAST. MEANWHILE THE 80H TEMPERATURES BETWEEN -5 AND -10C. THE GFS ON THE OTHER HAND HAS A WEAKER CENTER AND ABOUT .2 OF AN INCH. FOLLOWING HPC DISCUSSION AS THE SITUATION EVOLVES. BOTTOM LINE HOWEVER IS WE MAY SEE SOME HIGHER ACCUMULATIONS FOR LATE MONDAY ACROSS OUR SOUTHERN CFA THIS TIME. THE SOUNDINGS SHOW A MIX OF SLEET TURNING TO ALL SNOW LATER IN THE NEAR TERM PERIOD WHICH IS NOTHING NEW THIS WINTER. STILL TIME TO MAKE ANY DRASTIC CALL ON ACCUMULATIONS AT THIS POINT. MEANWHILE, TEMPERATURES ON MONDAY FROM THE LOW TO MID 20S NORTH, AROUND THE FREEZING MARK CENTRAL AREAS AND NEAR 40 DELMARVA ZONES. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... DEPENDING ON THE DEVELOPING SURFACE LOW AT THE COAST AND THE SPEED AT WHICH IT MOVES THE SNOW MAY LINGER INTO THE EVENING HOURS. THE LOW COULD DEEPEN ENOUGH TO GIVE US A 10 TO 15 KNOT SURFACE WIND OFF THE OCEAN AND PROVIDE SOME MOISTURE SOURCE TO BRING THE ACCUMULATING SNOW SIMILAR TO AN OCEAN EFFECT SNOW. WELL SE. ITS BEEN DONE BEFORE BUT NOT MUCH. AREAS THEN TO WATCH WOULD BE PARTS OF INTERIOR SNJ AND INTERIOR SRN DEL AND EASTERN SHORE. THE LOW WILL MOVE OFF THE COAST MONDAY EVENING BUT THE WRAP AROUND PRECIPITATION EXTENDS BACK OVER THE EASTERN HALF OF NEW JERSEY. AN INCH OR TWO OF SNOW IS POSSIBLE AND ILL PLAY IT THAT WAY AT THIS TIME. OUR ADVISORY IS TWO INCHES ACROSS THE SOUTH. ITLL JUST SHOW UP IN THE HWO FOR NOW. THE NEW EURO SHOWS DOUBLE WEAK LOW WITH EVEN WEAKER HIGH OVER DELAWARE BAY, FINE TUNING FOR SURE AND LESS QPF THAN NAM AND GFS. FOR MONDAY NIGHT THERE IS A VERY TIGHT THERMAL GRADIENT IN A CORRIDOR FROM SOUTHEAST PA TO THE LOW OFFSHORE WHICH MOVES OFFSHORE AND THE COLD WINDS AND AIR POUR INTO THE REGION OVERNIGHT MONDAY AND TUESDAY WITH THE BEST GRADIENT AT THE SHORE. THE COLD CONTINUES INTO TUESDAY NIGHT ENHANCED BY THE WINDS WITH SOME OCCASIONAL SNOW SHOWERS. THE LOW MONDAY NIGHT WILL RANGE FROM 9 NORTH...15 CENTRAL AND 21 NEAR THE COAST. HIGHS FOR TUESDAY 20...29 AND 32. LOW TUESDAY NIGHT 5 NORTH 13 CENTRAL AND 17 AT THE COAST. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... UPPER LEVEL CYCLONIC FLOW CONTINUES INTO THE LONG TERM WITH ANOTHER SHORT WAVE DIGGING SOUTHEAST FROM THE LAKES. THE COLD AIR IS ENTRENCHED OVER OUR REGION WEDNESDAY NIGHT. WESTERN ATLANTIC IS ACTIVE BUT WE GET SOMEWHAT OF A BREAK EXCEPT FOR A WEAK FRONT MOVING OVER THE RIDGE WEDNESDAY NIGHT AND THROUGH ON THURSDAY. SOME LIGHT PRECIPITATION IN THE HILLS ESPECIALLY WITH MORE ACTIVE WEATHER UPSTREAM. A BROAD UPPER TROUGH EXTENDS FROM WESTERN CANADA SOUTH INTO THE CENTRAL PLAINS THEN EAST. WEAK FRONT WILL BE TO OUR NORTH THURSDAY NIGHT AS A MASSIVE HIGH PRESSURE CENTERED OVER VANCOUVER PROVINCE CANADA EXTENDS INTO THE CENTRAL PLAINS. SURFACE BOUNDARY WILL SLICE THROUGH OUR CWA FRIDAY INTO SATURDAY WITH SCATTERED SHOWERS. BROAD AREA OF LOW PRESSURE OVER GULF STATES MOVES EAST WITH MOISTURE SPREADING NORTHEAST FOR SATURDAY INTO SUNDAY. TEMPERATURES ALOFT REMAIN COLD ENOUGH FOR MOSTLY SNOW. ONE WOULD FIGURE THAT SOMETHING HAS GOT TO GIVE WITH THIS PATTERN BY THE END OF THE LONG TERM AND WE FINALLY SEE SOME COASTAL DEVELOPMENT LIKE THE OLD DAYS SOONER OR LATER. TEMPERATURES WARM UP THURSDAY AND FRIDAY BUT THEN FALL AGAIN SATURDAY AND SUNDAY. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. THE WARM ADVECTION / WARM FRONTAL PRECIPITATION AND LOWER CONDITIONS OF EARLY THIS MORNING TRANSITIONED TO HIGH VFR BROKEN TO OVERCAST IN THE WARM SECTOR AT MIDDAY. AS THE PARENT LOW OVER THE GREAT LAKES MOVES TO THE EAST AND BRINGS A WEAK COLD FRONT THROUGH OUR TAF SITES TONIGHT, WE LOOK FOR CONDITIONS TO LOWER SOMEWHAT ONCE AGAIN LATE THIS AFTERNOON OR BY EARLY EVENING, LIKELY TO VFR STRATOCUMULUS CEILINGS, AS SOME WEAK FORCING MOVES THROUGH THE REGION. AT EARLY AFTERNOON, THERE WERE SOME WEAK ECHOES FORMING TO OUR WEST AND SOUTHWEST. MOS GUIDANCE HAS SOMEWHAT LOWER CEILING VALUES THROUGH THIS EVENING, THEN IMPROVES THINGS A BIT AGAIN IN THE POST-COLD FRONTAL ENVIRONMENT. THIS GENERAL PHILOSOPHY WAS FOLLOWED. A VICINITY REMARK WAS USED TO ALLUDE TO SCATTERED ECHOES...LIGHT SNOW...MOVING THROUGH THE AREA DURING LATE AFTERNOON AND THIS EVENING. WINDS VEERING TO WEST EARLY TONIGHT WITH FRONTAL PASSAGE SHOULD HELP TO RAISE CEILINGS...BUT SOUNDING STILL INDICATE A GOOD DEAL OF HIGH CLOUDS OVERNIGHT AND MONDAY MORNING. VFR WEATHER IS FORECAST FOR THE FIRST HALF OF MONDAY WITH A NORTHWEST FLOW. FOR THE 30 HOUR TAF FOR KPHL, CONDITIONS WERE LOWERED LATER MONDAY AFTERNOON WITH THE APPROACH OF ANOTHER WEAK WAVE. IN FACT, WITH SOME LIGHT PRECIPITATION AMOUNTS SPIT OUT BY THE VARIOUS MODELS, IT WAS DECIDED TO SIMPLIFY THINGS AND JUST INCLUDE A MARGINAL VFR VISIBILITY AND CEILING IN SOME LIGHT SNOW BY 21Z MONDAY. OUTLOOK... CONDITIONS COULD START OUT WITH MARGINAL VFR WEATHER MONDAY EVENING, THEN IMPROVE TO VFR OVERNIGHT IN THE WAKE OF THE WAVE AND ATTENDANT FORCING. GENERAL VFR CONDITIONS ARE EXPECTED THROUGH THE MIDDLE OF NEXT WEEK IN A NORTHWEST TO WEST FLOW. && .MARINE... THE SMALL CRAFT ADVISORY WILL BE CONTINUED FOR A FEW MORE HOURS LATE THIS AFTERNOON DUE TO THE PERSISTENT 5 AND 6 FOOT SEAS AT BUOY 44009. THESE SEAS ARE FORECAST TO DIMINISH EARLY TONIGHT, THOUGH. THEN, WINDS AND SEAS ARE GENERALLY FORECAST TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH EARLY TUESDAY. THEN, AS THE OFFSHORE LOW DEEPENS, WINDS AND WAVES ARE EXPECTED TO RAMP UP TO ADVISORY CRITERIA, EITHER LATER TUESDAY OR, MORE LIKELY, TUESDAY NIGHT. THIS WILL BE THE FOURTH OR EVEN FIFTH PERIOD, SO NO OTHER HEADLINES ARE INCLUDED IN THIS AFTERNOONS FORECAST ISSUANCE. THOSE CONDITIONS LOOK TO PERSIST INTO WEDNESDAY OR WEDNESDAY NIGHT AS HIGH PRESSURE BUILDS WELL TO OUR SOUTH AND THE GRADIENT FINALLY RELAXES SOMEWHAT BY THURSDAY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR ANZ452>455. && SYNOPSIS...EBERWINE NEAR TERM...EBERWINE SHORT TERM...EBERWINE LONG TERM...EBERWINE AVIATION.../ MARINE.../
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 353 PM EST SUN JAN 18 2009 NJZ001-007>010-012-015-PAZ054-055-060>062-067>071-192100- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON- MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE- PHILADELPHIA- 353 PM EST SUN JAN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>024-026-027-192100- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC- CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL OCEAN- SOUTHEASTERN BURLINGTON- 353 PM EST SUN JAN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE MAY BE A COASTAL LOW FORM LATE MONDAY THAT MAY BRING AN INCH OR TWO OF SNOW TO PARTS OF NEW JERSEY AND DELAWARE MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ452-192100- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- 353 PM EST SUN JAN 18 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ450-451-192100- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- 353 PM EST SUN JAN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ453>455-192100- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 353 PM EST SUN JAN 18 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-192100- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- 353 PM EST SUN JAN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150034, 150035, 150036.